New Mexico, 2023

High Wind in New Mexico, February 26, 2023

February 26, 2023 · NWS MAF · 5 events in 5 counties and zones

This event consisted of a highly amplified weather pattern with an ejecting closed upper-low moving into the southern Rocky Mountains. This system and accompanying jet brought a high-end wind event to southeast New Mexico and much of west Texas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

This event consisted of a highly amplified weather pattern with an ejecting closed upper-low moving into the southern Rocky Mountains. This system and accompanying jet brought a high-end wind event to southeast New Mexico and much of west Texas. High winds and property damage were reported across a large portion of the area. Additionally, blowing dust greatly reduced visibility at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 26, 1:27 PM MST, 46 minutes earlier.

Area forecast discussion, Feb 26, 1:27 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
227 PM CST Sun Feb 26 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 120 PM CST Sun Feb 26 2023

* Significant Windstorm Expected This Afternoon and Evening

An active afternoon and evening is ahead for Southeast New Mexico
and West Texas, as a potent trough and its attendant jet move over
the region. The aforementioned trough is currently located near the
AZ/NM state line, and per latest satellite imagery and RAP analysis
is beginning to develop a subtle negative tilt. Clouds from this
morning continue to clear from west to east, with a stout low-level
jet resulting in gusty southerly to southeasterly winds across the
Trans Pecos and Permian Basin, with southwesterly winds
overspreading western areas in association with a pre-frontal
trough. The gusty winds we see right now are likely the lightest
winds we'll see until after midnight tonight, as the trough
translates east-northeastward, dragging an anomalously strong
Pacific front (for this time of year) through the region. This front
will produce a sharp westerly wind shift, with widespread wind gusts
expected to reach 50-70mph across the lower elevations, and up to 95-
105mph across the Davis, Guadalupe, and Delaware Mountains. Current
satellite imagery also indicates a swath of blowing dust advecting
northeastward out of northern Chihuahua, MX, and this dust will
overspread the region this afternoon and evening, with widespread
blowing dust expected and localized significant visibility
reductions possible, especially along the Pacific front as it moves
through the area.

In addition to the winds and dust, thunderstorms will also be
possible late this afternoon and early evening, mainly across the
eastern Permian Basin. Storms that develop would likely be high-
based to start with, with significant downward momentum yielding an
enhanced wind threat, though brief rainfall and large hail would be
possible. Storm motion would likely be upwards of 60kt to the east-
northeast, with greater potential for strong to severe thunderstorms
expected over the Rolling Plains northeastward into western and
central Oklahoma. One other variable this afternoon into this
evening is also widespread elevated fire weather conditions across
Southeast New Mexico and West Texas, with concern for fire starts
due to potential downed power poles/arcing power lines, as well as
lightning strikes over eastern areas. Any fires that begin could
spread quickly in the dry and windy conditions, and more on the fire
threat can be found in the Fire Weather Discussion below.

As the Pacific front moves east of the region tonight, cooler and
drier air will filter into the region, with winds gradually
diminishing as the gradient slackens and with a loss of mixing.
Continued westerly flow will will maintain mild overnight
temperatures with lows in the 30s and 40s. While winds will diminish
overnight, high winds will persist across the mountains, where the
High Wind Warning remains in effect through Monday evening. In a
post-frontal regime, highs Monday will top out cooler than today,
but still above normal for late February, in the middle 60s and
lower 70s for most. Monday evening, relief (albeit, brief) from the
high winds will arrive in the Guadalupe and Delaware Mountains as
winds diminish with the departure of the midlevel jet. Lows will
once again drop into the middle 30s and 40s for most, with the light
winds making for a pleasant night.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 120 PM CST Sun Feb 26 2023

 * Another high wind event forecast for west Texas and
   southeastern New Mexico Thursday...

We will see a short period of short wave ridging before yet
another potent upper level system reloads over the desert
southwest and approaches west Texas and southeastern New Mexico
Wednesday and Thursday. Prototype cluster analyses of 500 hPa
ensemble height anomalies suggests to me to have two modes...one
mode where the system is slower in translating eastward over the
desert southwest and maintains closure whereas the second mode is
more progressive and opens the low into a wave over the southern
Rockies. Since the trend has been for systems to beat themselves
against a persistent southeastern US ridge and that the massively
negative NAO doesn't seem to go anywhere anytime soon per ECMWF
and GEFS ensembles, we'll stick with the more open solution,
keeping the bulk of precipitation (such as it will be) north of
the Permian Basin Wednesday night into early Thursday. Thursday
appears to be another windbag event, with the ECMWF Extreme
Forecast Index and SoT looking pretty gnarly. While not as
significant as the ongoing windbag event, wind gusts near
hurricane strength are likely over the Delaware/Guadalupe ranges
with high wind warning criteria met or exceeded across much of the
adjacent plains. And after that system passes, we'll see some
quasizonal flow through next weekend. Meaning things should get a
little quieter for awhile. Don't count on it lasting, though.

Regrading sensible weather, highs Tuesday and Wednesday will be
about 10 degrees above normal under southwesterly flow aloft.
Would be warmer but there could be extensive cirrus near us ahead
of this system. May see some showers across southeastern New
Mexico and the northern Permian Basin late Tuesday/early Wednesday
but QPF will be scant. Then another Pacific front plows through
the region Thursday morning, dropping highs to slightly below
early March normals. Winds should subside Thursday evening, and
with lighter winds and very good radiational cooling expected,
lows Friday morning will be a bit on the nippy side, ranging from
the lower 20s near Tatum, NM to the mid 30s along the Rio Grande.
From there, temperatures trend to near normal with no
precipitation expected.

bc

&&

.AVIATION...
(18Z TAFS)
Issued at 1141 AM CST Sun Feb 26 2023

Morning fog has dissipated at area terminals, with VFR conditions
expected to largely prevail. An exception would be the
development of blowing dust this afternoon and evening, which
could result in periods of MVFR/IFR conditions. At this time,
confidence in timing/location precludes mention, though will
monitor and amend as needed. Otherwise, winds will shift to the
southwest and west this afternoon and evening, becoming strong,
with widespread gusts to 45-60kt expected between 20Z-03Z. Winds
will diminish somewhat this evening, though will remain gusty
thereafter.

&&

.FIRE WEATHER...
Issued at 120 PM CST Sun Feb 26 2023

 * Elevated fire weather conditions expected all week...

The ongoing high wind event will make for IA concerns in any
ignition this afternoon and evening with ERCs at or below the 50th
percentile. There will be some RH recovery overnight, mitigating
concerns some, but Monday looks to be another breezy day,
especially from southeastern New Mexico south to the Big Bend.
Drying continues Tuesday with winds a bit stronger. Wednesday and
Thursday look to be the windiest days, but RH recovery will be
better and therefore fine fuels may bounce back a bit before the
Pacific front slams the area. IA concerns, however, will be
present all week. Obligatory PSA: emphasize to people to not be
buttheads and keep those lit cigarettes in their vehicles, not
carelessly tossed out onto fuels which could start a wildland
fire. Also check to see that those hauling trailers are not
dragging chains, and for folks to avoid activities which may
generate sparks like welding or trash burning or parking running
vehicles in tall grass.

bc

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               39  72  41  77 /  10   0   0   0
Carlsbad                 34  70  40  71 /   0   0   0   0
Dryden                   46  82  46  85 /   0   0   0   0
Fort Stockton            42  75  43  81 /   0   0   0   0
Guadalupe Pass           35  59  40  63 /   0   0   0   0
Hobbs                    31  67  39  70 /   0   0   0   0
Marfa                    33  68  35  76 /   0   0   0   0
Midland Intl Airport     38  72  42  76 /   0   0   0   0
Odessa                   39  72  44  76 /   0   0   0   0
Wink                     36  72  39  77 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CST /9 PM MST/ Monday for Davis
     Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     High Wind Warning until midnight CST tonight for Andrews-Borden-
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Crane-Davis Mountains Foothills-Dawson-Eastern Culberson
     County-Ector-Gaines-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves
     County Plains-Scurry-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory until midnight CST tonight for Glasscock-Mitchell-
     Reagan-Terrell-Upton.

NM...High Wind Warning until 9 PM MST Monday for Guadalupe Mountains
     of Eddy County.

     High Wind Warning until 11 PM MST this evening for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...84
LONG TERM....70
AVIATION...84
Hazardous weather outlook, Feb 26, 1:24 PM MST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 PM CST Sun Feb 26 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-272030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
224 PM CST Sun Feb 26 2023 /124 PM MST Sun Feb 26 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect for most of the region through this
evening. Widespread damaging winds are possible, especially across
the mountains and adjacent plains. Widespread blowing dust may
greatly reduce visibility and produce hazardous travel conditions.

A Wind Advisory is in effect for portions of the Permian Basin and
Stockton Plateau this afternoon and evening.

Elevated fire weather conditions are expected across the region this
afternoon, with localized critical fire weather conditions possible
for areas south of I-20.

A few strong to severe thunderstorms may be possible late this
afternoon and evening, mainly over portions of the Western Low
Rolling Plains. Large hail and damaging winds are the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A High Wind Warning is in effect through Monday evening for the
Guadalupe, Delaware and Davis Mountains.

High winds are possible Tuesday through Friday, mainly across the
Guadalupe and Delaware Mountains and adjacent plains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
February 26, 2:13 PM MST to 5:13 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
February 26, 2:30 PM MST to 4:53 PM MST
Where
Eddy County Plains forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$250,000
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Carlsbad Caverns ASOS reported a wind gust of 73 mph. During the duration of the high winds, reports of overturned semis, downed powerlines, downed trees, roof damage, and damage to outbuildings were received across Eddy County. Property damage cost is a rough estimate.

High Wind, Southern Lea County

When
February 26, 3:00 PM MST to 5:15 PM MST
Where
Southern Lea County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Central Lea County

When
February 26, 3:50 PM MST to 7:55 PM MST
Where
Central Lea County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Northern Lea County

When
February 26, 4:21 PM MST to 5:41 PM MST
Where
Northern Lea County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083495, 1083499, 1083502, 1083501, 1083503.